Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 271, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 14, 2008, 12:48 AM CDT for Graham County, Kansas. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2008, 12:48 AM CDT (05:48 UTC)
- Expired
- Aug 14, 2008, 1:15 AM CDT
- In force
- 27 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
County Graham County, KS
The radar
The Grand Island radar (KUEX), 163 km from the middle of the area, began a volume at 05:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 12:56 AM CDT | TSTM WND GST 68 | Hill City, KS | |
| Aug 14, 1:06 AM CDT | TSTM WND GST 70 | 8 Nne Wakeeney, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 722 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 2628 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGLD 140548
SVRGLD
KSC065-140615-
/O.NEW.KGLD.SV.W.0271.080814T0548Z-080814T0615Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1248 AM CDT THU AUG 14 2008
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GRAHAM COUNTY IN NORTHWEST KANSAS...
* UNTIL 115 AM CDT
* AT 1247 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 80
MPH. THIS STORM WAS LOCATED 7 MILES SOUTH OF HILL CITY...MOVING
SOUTHEAST AT 62 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL SOUTHEASTERN GRAHAM COUNTY AROUND 100 AM CDT...
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LAT...LON 3955 9964 3935 9957 3914 9959 3912 9961
3912 9979 3911 9981 3911 9997 3926 10016
TIME...MOT...LOC 0548Z 328DEG 54KT 3926 9983
$$
MCGUIRE1 follow-up statement
000
WWUS53 KGLD 140616
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1216 AM MDT THU AUG 14 2008
KSC065-140626-
/O.EXP.KGLD.SV.W.0271.000000T0000Z-080814T0615Z/
GRAHAM KS-
116 AM CDT THU AUG 14 2008
...THE SEVERE THUNDERSTORM WARNING FOR GRAHAM COUNTY HAS EXPIRED...
HEAVY RAIN AND GUSTY WINDS WILL REMAIN POSSIBLE ACROSS SOUTHERN
GRAHAM COUNTY AS THE STORM CONTINUES TO MOVE SOUTHEAST AWAY FROM THE
AREA.
LAT...LON 3955 9964 3935 9957 3914 9959 3912 9961
3912 9979 3911 9981 3911 9997 3926 10016
TIME...MOT...LOC 0548Z 328DEG 54KT 3926 9983
$$
MCGUIREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 12:00 AM CDT, 48 minutes earlier.
Area forecast discussion, Aug 14, 12:00 AM CDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1100 PM MDT WED AUG 13 2008 .DISCUSSION... 220 PM MDT WED AUG 13 2008 17Z WATER VAPOR IMAGERY/RUC ANALYSIS INDICATED NORTHWEST FLOW ALOFT ACROSS THE CWA...WITH A SMALL SHORT WAVE TROUGH MOVING ACROSS SOUTHERN NEBRASKA. A LARGER AND STRONGER TROUGH WAS LOCATED JUST TO THE NORTH OF THE MONTANA/CANADA BORDER. AT THE SFC...RIDGE WAS SLIDING TO THE SOUTHEAST OF THE AREA AS TROUGH DEVELOPED ACROSS EASTERN COLORADO. TONIGHT...MAIN CONCERN FOR THE PERIOD WILL BE PRECIPITATION CHANCES AND COVERAGE OVERNIGHT. NAM AND GFS VERY DIFFERENT OVERNIGHT WITH NAM MUCH MORE AGGRESSIVE DEVELOPING THUNDERSTORMS ACROSS THE AREA. PATTERN LOOKS SIMILAR TO THE PAST FEW DAYS WITH AREA OF SFC CONVERGENCE ALONG WESTERN FRINGE OF AREA. TDS MUCH LOWER THAN PREVIOUS DAYS...AND WITH TEMPS ALOFT SIMILAR TO THOSE YESTERDAY AM CONCERNED THAT CAPPING MAY INHIBIT WIDESPREAD THUNDERSTORMS AND AT THIS POINT THINK NAM MAY NE A BIT OVERDONE. NEXT SHORTWAVE TROUGH NOT EXPECTED TO IMPACT THE CWA UNTIL TOMORROW MORNING...AND ALTHOUGH LLJ DOES GET GOING TONIGHT POINT SOUNDINGS SUGGEST CAPPING ABOVE THIS LEVEL WILL BE STRONG. SREF POPS REMAIN ARE IN THE 70-90 PERCENT RANGE TONIGHT HOWEVER...SO CONFIDENCE ON IT REMAINING DRY ARE NOT HIGH EITHER. FOR NOW ARE GOING TO KEEP MID RANGE POPS AND WATCH HOW AFTERNOON DEVELOPS BEFORE MAKING A FINAL CALL. TOMORROW-TOMORROW NIGHT...FIRST SHORT WAVE TROUGH WILL MOVE EAST ACROSS THE AREA AFTER 12Z...WHILE STRONGER SHORT WAVE TROUGH DIVES TO THE SOUTH ACROSS WYOMING. LARGE SCALE FORCING FOR ASCENT WILL OVERSPREAD THE AREA AHEAD OF THE TROUGH AS COLD FRONT SLIDES SOUTH ACROSS THE AREA. BEST CORRELATION OF UPPER FORCING AND SFC BASED INSTABILITY WILL OCCUR BTWN 18Z AND 00Z AHEAD OF THE COLD FRONT...AND WILL FOCUS HIGHEST POPS IN THIS TIME FRAME. BOTH NAM AND GFS QUICKLY MOVE THE FRONT THROUGH THE AREA...WITH NEARLY THE ENTIRE AREA POST FRONTAL BY 00Z. DIV Q FIELDS ALSO INDICATE WIDESPREAD FORCING FOR SUBSIDENCE ACROSS THE AREA...AND ALTHOUGH MODELS HOLDING ONTO PRECIPITATION THROUGH THE NIGHT...AM LESS OPTIMISTIC ABOUT THIS PERIOD. WILL LINGER SOME HIGHER POPS ACROSS THE EASTERN AND SOUTHERN FRINGE OF THE AREA EARLY TO ACCOMMODATE TIMING DIFFERENCES. FRIDAY-SATURDAY...STRONG TROUGH WILL BEGIN TO MOVE INTO NORTHERN COLORADO AND WILL SLOWLY MOVE TO THE SOUTHEAST THROUGH THE PERIOD. DIFFERENCES BEGIN TO EMERGE WITH HOW FAST THE TROUGH MOVES THROUGH...WITH THE NAM CONSIDERABLY SLOWER THAN THE GFS. SREF MEAN GENERALLY FAVORS THE MORE PROGRESSIVE GFS SO FAVORED THIS SOLUTION THROUGH THE PERIOD. WITH LOW TAKING A MORE WESTWARD TRACK...STRONGEST AND DEEPEST FORCING FOR ASCENT WILL GENERALLY BE WEIGHTED ACROSS THE WESTERN CWA...WITH MOST OF THE FORCING REMAINING WEST OF THE AREA. ADJUSTED POPS TO BE WEIGHTED MORE IN THE WEST...CLOSER TO THE H5 LOW. BY SATURDAY...DIFFERENCES IN MODEL SOLUTIONS BEGIN TO LOWER CONFIDENCE IN FORECAST. NAM CONTINUES TO HOLD LOW ALONG THE ROCKIES...WHILE GFS HAS LOW CENTERED OVER SOUTHEAST COLORADO. WITH SUCH DIFFERENCES IN POSITION...NOT GOING TO TRY TO PINPOINT MOST LIKELY AREA OF PRECIP AND WILL JUST KEEP CHANCE POPS EVERYWHERE. IN THE EXTENDED...PRIMARY CONCERN FOR THE PERIOD WILL BE THE SPEED AND TRACK OF CLOSED H5 LOW THAT WILL MOVE ACROSS THE AREA DURING THE START OF THE PERIOD. 12Z GFS MUCH MORE PROGRESSIVE WITH THIS SYSTEM THAN OVERNIGHT ECMWF...WHICH IS A DEPARTURE FROM 00 AND 06Z GFS. 00Z ENSEMBLE MEMBERS GENERALLY SUPPORT THE 12Z SOLUTION HOWEVER...SO GENERALLY WENT WITH GFS IDEA OF A QUICKER END TO PRECIPITATION AND BRINGING BACK WARMER TEMPS SOONER. EVEN WITH QUICKER SOLUTION...WOULD EXPECT COOLER TEMPS TO LINGER IN THE EAST THROUGH THE PERIOD. JRM && .AVIATION... 1057 PM MDT WED AUG 13 2008 FOR THE 06Z TAFS...CONVECTION MADE IT INTO KMCK BUT SHOULD BE OUT OF THE TERMINAL BY THE START OF THE TAF CYCLE. ANTICIPATE VFR CONDITIONS WITH GENERALLY LIGHT AND VARIABLE WINDS OVERNIGHT TONIGHT. NEXT SHORTWAVE TROUGH MOVES INTO THE AREA BY AROUND MIDDAY THURSDAY. HAVE GONE AHEAD AND PULLED PRECIP BACK OUT OF THE TAF BUT MAINTAINED MENTION OF POSSIBLE CONVECTION WITH CB CLOUD GROUP AS AREAL COVERAGE AND EXACT TIMING ARE UNCERTAIN. KMCK COULD SEE MVFR CIGS AS PRECIP COMES TO AN END AROUND 03Z FRIDAY MORNING. FOLTZ && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Aug 13, 12:00 PM CDT, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1100 AM MDT WED AUG 13 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1100 AM MDT WED AUG 13 2008 /1200 PM CDT WED AUG 13 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS THE TRI-STATE AREA THIS AFTERNOON INTO THE OVERNIGHT HOURS AS UPPER LEVEL DISTURBANCES MOVE THROUGH THE AREA FROM THE NORTHWEST. LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN WILL BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS THE TRI-STATE AREA THURSDAY AFTERNOON AND EVENING AS A COLD FRONT MOVES INTO THE AREA FROM THE NORTH. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT. SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE FRIDAY AND SATURDAY. THE ATMOSPHERE WILL NOT BE AS UNSTABLE SO THAT THE MAIN THREAT WILL BE CLOUD TO GROUND LIGHTNING WITH ANY ISOLATED THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. DDT
In the hours before
Local storm report, Aug 13, 8:54 PM CDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
754 PM MDT WED AUG 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 4 NNW JOES 39.70N 102.71W
08/13/2008 M1.25 INCH YUMA CO TRAINED SPOTTER
COCORAHS OBSERVER REPORTS QUARTER TO HALF DOLLAR SIZE
HAIL.
&&
FOLTZLocal storm report, Aug 13, 9:00 PM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
800 PM MDT WED AUG 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM HAIL 3 E JOES 39.65N 102.62W
08/13/2008 E1.00 INCH YUMA CO TRAINED SPOTTER
&&
KJAMESSpecial weather statement, Aug 13, 10:17 PM CDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 917 PM MDT WED AUG 13 2008 KSZ013-027-140400- SHERMAN-WALLACE- 917 PM MDT WED AUG 13 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SHERMAN COUNTY IN NORTHWEST KANSAS AND WALLACE COUNTY IN WEST CENTRAL KANSAS... AT 914 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR RULETON...AND MOVING SOUTHEAST AT 36 MPH. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS THUNDERSTORM. THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 3 AND 27. DLF
Special weather statement, Aug 13, 10:24 PM CDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 924 PM MDT WED AUG 13 2008 NEZ080-140415- HITCHCOCK- 1024 PM CDT WED AUG 13 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA... AT 1019 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES WEST OF PALISADE...AND MOVING SOUTHEAST AT 32 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. DLF
Special weather statement, Aug 13, 11:09 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1009 PM MDT WED AUG 13 2008 KSZ027-028-042-140445- LOGAN-WALLACE-WICHITA- 1109 PM CDT WED AUG 13 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR WICHITA COUNTY IN WEST CENTRAL KANSAS...LOGAN COUNTY IN WEST CENTRAL KANSAS AND WALLACE COUNTY IN WEST CENTRAL KANSAS... AT 1005 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF WALLACE...AND MOVING SOUTHEAST AT 44 MPH. WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS THUNDERSTORM. DLF
Special weather statement, Aug 13, 11:27 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1027 PM MDT WED AUG 13 2008 KSZ028-042-140500- LOGAN-WICHITA- 1127 PM CDT WED AUG 13 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR WICHITA COUNTY IN WEST CENTRAL KANSAS AND LOGAN COUNTY IN WEST CENTRAL KANSAS... AT 1123 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES NORTH OF MARIENTHAL...AND MOVING SOUTHEAST AT 36 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. DLF
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 9:45 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 35 min |
| Aug 13, 10:44 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 28 min |
| Aug 13, 10:53 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 54 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.